Based on high precision computation of periods and lattice reduction techniques, we compute the Picard group of smooth surfaces in $\mathbb{P}^3$. As an application, we count the number of rational curves of a given degree lying on each surface. For quartic surfaces we also compute the endomorphism ring of their transcendental lattice. The method applies more generally to the computation of the lattice generated by Hodge cycles of middle dimension on smooth projective hypersurfaces. We demonstrate the method by a systematic study of thousands of quartic surfaces (K3 surfaces) defined by sparse polynomials. The results are only supported by strong numerical evidence, yet the possibility of error is quantified in intrinsic terms, like the degree of curves generating the Picard group.


  1. transcendental methods
  2. Hodge theory
  3. algebraic geometry
  4. Picard groups
  5. period matrices,variation of Hodge structure

MSC codes

  1. 14C30
  2. 32J25
  3. 14C22
  4. 32G20
  5. 14Q10

Formats available

You can view the full content in the following formats:


Elliptic Curves, Modular Forms and Cryptography, in Proceedings of the Advanced Instructional Workshop on Algebraic Number Theory, A. K. Bhandari, D. S. Nagaraj, B. Ramakrishnan and T. N. Venkataramana, eds., Hindustan Book Agency, New Delhi, 2003.
T. G. Abbott, K. S. Kedlaya, and D. Roe, Bounding Picard numbers of surfaces using $p$-adic cohomology, in Arithmetics, Geometry, and Coding Theory (AGCT 2005), Sémin. Congr. 21, Soc. Math. France, Paris, 2010, pp. 125–-159.
N. Addington and A. Auel, Some Non-special Cubic Fourfolds, preprint, https://arxiv.org/abs/1703.05923, 2018.
V. I. Arnold, S. M. Gusein-Zade, and A. N. Varchenko, Singularities of Differentiable Maps, Volume 2, Monogr. Math. 83, Birkhäuser Boston, Boston, 1988.
D. Bailey, Integer relation detection, Comput. Sci. Eng., 2 (2008), pp. 24--48, https://doi.org/10.1109/5992.814653.
W. Barth, K. Hulek, C. Peters, and A. van de Ven, Compact Complex Surfaces, A Series of Modern Surveys in Mathematics, 2nd ed., Springer-Verlag, Berlin, Heidelberg, 2004.
A. R. Booker, J. Sijsling, A. V. Sutherland, J. Voight, and D. Yasaki, A database of genus-$2$ curves over the rational numbers, LMS J. Comput. Math., 19 (2016), pp. 235--254, https://doi.org/10.1112/S146115701600019X.
W. Bosma, J. Cannon, and C. Playoust, The Magma algebra system. I. The user language, J. Symbolic Comput., 24 (1997), pp. 235--265, https://doi.org/10.1006/jsco.1996.0125.
A. Bostan, P. Lairez, and B. Salvy, Creative telescoping for rational functions using the Griffiths--Dwork method, in Proceedings of the 38th International Symposium on Symbolic and Algebraic Computation, ACM, New York, 2013, pp. 93--100, https://doi.org/10.1145/2465506.2465935.
D. J. Broadhurst and D. Kreimer, Knots and numbers in $\phi^4$ theory to 7 loops and beyond, Internat. J. Modern Phys. C, 6 (1995), pp. 519–-524, https://doi.org/10.1142/S012918319500037X.
F. Brown, Mixed Tate motives over $\mathbb{Z}$, Ann. of Math. (2), 175 (2012), pp. 949-–976, https://doi.org/10.4007/annals.2012.175.2.10.
N. Bruin, J. Sijsling, and A. Zotine, Numerical computation of endomorphism rings of Jacobians, Open Book Ser., 2 (2019), pp. 155--171, https://doi.org/10.2140/obs.2019.2.155.
J. Buchmann and M. Pohst, Computing a lattice basis from a system of generating vectors, in Eurocal '87, J. H. Davenport, ed., Lecture Notes in Comput. Sci. 378, Springer, Berlin, Heidelberg, 1989, pp. 54--63.
F. Charles, On the Picard number of K3 surfaces over number fields, Algebra Number Theory, 8 (2014), pp. 1--17, https://doi.org/10.2140/ant.2014.8.1.
J. Chen, D. Stehlé, and G. Villard, A new view on HJLS and PSLQ: Sums and projections of lattices, in Proceedings of the 38th International Symposium on Symbolic and Algebraic Computation, ISSAC '13, ACM, New York, 2013, pp. 149--156, https://doi.org/10.1145/2465506.2465936.
D. V. Chudnovsky and G. V. Chudnovsky, Computer algebra in the service of mathematical physics and number theory, in Computers in Mathematics (Stanford, CA, 1986), Lecture Notes in Pure and Appl. Math. 125, Dekker, New York, 1990, pp. 109--232.
F. Chyzak, An extension of Zeilberger's fast algorithm to general holonomic functions, Discrete Math., 217 (2000), pp. 115--134, https://doi.org/10.1016/S0012-365X(99)00259-9.
C. Ciliberto, J. Harris, and R. Miranda, General components of the Noether-Lefschetz locus and their density in the space of all surfaces, Math. Ann., 282 (1988), pp. 667--680.
E. Costa, Effective Computations of Hasse--Weil Zeta Functions, ProQuest LLC, Ann Arbor, MI, Ph.D. Thesis, New York University, New York, 2015.
E. Costa, D. Harvey, and K. S. Kedlaya, Zeta Functions of Nondegenerate Hypersurfaces in Toric Varieties via cOntrolled Reduction in $p$-adic Cohomology, preprint, https://arxiv.org/abs/1806.00368, 2018.
E. Costa, N. Mascot, J. Sijsling, and J. Voight, Rigorous computation of the endomorphism ring of a Jacobian, Math. Comp., 88 (2019), pp. 1303--1339.
B. Deconinck and M. S. Patterson, Computing with plane algebraic curves and Riemann surfaces: The algorithms of the Maple package “algcurves'', Lecture Notes in Math. 2013, Springer, Heidelberg, 2011, pp. 67--123.
A. Degtyarev and I. Shimada, On the topology of projective subspaces in complex Fermat varieties, J. Math. Soc. Japan, 68 (2016), pp. 975--996.
P. Deligne, The Hodge conjecture, in The Millennium Prize Problems, Clay Math. Inst., Cambridge, MA, 2006, pp. 45--53.
S. Di Rocco, D. Eklund, C. Peterson, and A. J. Sommese, Chern numbers of smooth varieties via homotopy continuation and intersection theory, J. Symbolic Comput., 46 (2011), pp. 23--33, https://doi.org/10.1016/j.jsc.2010.06.026.
I. V. Dolgachev, Mirror symmetry for lattice polarized K3 surfaces, J. Math. Sci., 81 (1996), pp. 2599--2630, https://doi.org/10.1007/BF02362332.
I. V. Dolgachev, Luigi Cremona and cubic surfaces, in Luigi Cremona (1830--1903) (Italian), Incontr. Studio 36, Istituto Lombardo di Scienze e Lettere, Milan, 2005, pp. 55--70.
A.-S. Elsenhans and J. Jahnel, On the computation of the Picard group for K$3$ surfaces, Math. Proc. Camb. Philos. Soc., 151 (2011), pp. 263--270, https://doi.org/10.1017/S0305004111000326.
A.-S. Elsenhans and J. Jahnel, The picard group of a K$3$ surface and its reduction modulo $p$, Algebra Number Theory, 5 (2011), pp. 1027--1040, https://doi.org/10.2140/ant.2011.5.1027.
A.-S. Elsenhans and J. Jahnel, Kummer surfaces and the computation of the Picard group, LMS J. Comput. Math., 15 (2012), pp. 84--100.
Y. Feng, J. Chen, and W. Wu, The PSLQ algorithm for empirical data, Math. Comp., 88 (2019), pp. 1479--1501, https://doi.org/10.1090/mcom/3356.
H. R. P. Ferguson, D. H. Bailey, and S. Arno, Analysis of PSLQ, an integer relation finding algorithm, Math. Comput., 68 (1999), pp. 351--370, https://doi.org/10.1090/S0025-5718-99-00995-3.
H. R. P. Ferguson and R. W. Forcade, Generalization of the Euclidean algorithm for real numbers to all dimensions higher than two, Bull. Am. Math. Soc., 1 (1979), pp. 912--914, https://doi.org/10.1090/S0273-0979-1979-14691-3.
D. Festi, A Practical Algorithm to Compute the Geometric Picard Lattice of K$3$ Surfaces of Degree $2$, preprint, https://arxiv.org/abs/1808.00351, 2018.
D. Festi and D. van Straten, Bhabha Scattering and a Special Pencil of K$3$ Surfaces, preprint, https://arxiv.org/abs/1809.04970, 2018.
U. Fincke and M. Pohst, A procedure for determining algebraic integers of given norm, in Computer Algebra, J. A. van Hulzen, ed., Lecture Notes in Comput. Sci. 162, Springer, Berlin, 1983, pp. 194--202.
F. Gesztesy and H. Holden, Soliton Equations and Their Algebro-Geometric Solutions. Vol. I, Cambridge Stud. Adv. Math. 79, Cambridge University Press, Cambridge, 2003.
P. A. Griffiths, On the periods of certain rational integrals. I, II, Ann. of Math. (2), 90 (1969), pp. 460--495; ibid. (2), 90 (1969), pp. 496--541.
P. A. Griffiths, A transcendental method in algebraic geometry, in Actes Du Congrès International Des Mathématiciens (Nice, 1970), Tome 1, Gauthier-Villars, Paris, 1971, pp. 113--119.
R. Hartshorne, Algebraic Geometry, Graduate Texts in Mathematics 52, Springer-Verlag, New York, 1977.
B. Hassett, A. Kresch, and Y. Tschinkel, Effective computation of Picard groups and Brauer-Manin obstructions of degree two K$3$ surfaces over number fields, Rendiconti Circolo Mat. Palermo, 62 (2013), pp. 137--151, https://doi.org/10.1007/s12215-013-0116-8.
J. Hastad, B. Just, J. C. Lagarias, and C. P. Schnorr, Polynomial time algorithms for finding integer relations among real numbers, SIAM J. Comput., 18 (1989), pp. 859--881, https://doi.org/10.1137/0218059.
J. D. Hauenstein, J. I. Rodriguez, and F. Sottile, Numerical computation of Galois groups, Found Comput Math, 18 (2018), pp. 867--890, https://doi.org/10.1007/s10208-017-9356-x.
K. Hori, S. Katz, A. Klemm, R. Pandharipande, R. Thomas, C. Vafa, R. Vakil, and E. Zaslow, Mirror Symmetry, Clay Math. Monogr. 1, AMS, Providence, RI; Clay Mathematics Institute, Cambridge, MA, 2003.
C. Houzel, La Géométrie Algébrique, Librairie Scientifique et Technique, Albert Blanchard, Paris, 2002.
D. Huybrechts, Lectures on K3 Surfaces, Cambridge Stud. Adv. Math. 158, Cambridge University Press, Cambridge, UK, 2016.
R. Kannan, Improved algorithms for integer programming and related lattice problems, in Proceedings of the Fifteenth Annual ACM Symposium on Theory of Computing, STOC '83,ACM, New York, 1983, pp. 193--206, https://doi.org/10.1145/800061.808749.
K. S. Kedlaya, Computing zeta functions via $p$-adic cohomology, in Algorithmic Number Theory, Lecture Notes in Comput. Sci. 3076, Springer, Berlin, 2004, pp. 1--17.
C. Koutschan, A fast approach to creative telescoping, Math. Comput. Sci., 4 (2010), pp. 259--266, https://doi.org/10.1007/s11786-010-0055-0.
P. Lairez, Computing periods of rational integrals, Math. Comp., 85 (2016), pp. 1719--1752, https://doi.org/10.1090/mcom/3054.
A. G. B. Lauder, Counting solutions to equations in many variables over finite fields, Found. Comput. Math., 4 (2004), pp. 221--267.
S. Lefschetz, L'analysis situs et la géométrie algébrique, Gauthier-Villars, Paris, 1950.
A. K. Lenstra, H. W. Lenstra, and L. Lovàsz, Factoring polynomials with rational coefficients, Math. Ann., 261 (1982), pp. 515--534, https://doi.org/10.1007/BF01457454.
D. Lombardo, Computing the geometric endomorphism ring of a genus-$2$ Jacobian, Math. Comp., 88 (2019), pp. 889--929.
E. Looijenga, Fermat varieties and the periods of some hypersurfaces, in Algebraic and Arithmetic Structures of Moduli Spaces (Sapporo 2007), Adv. Stud. Pure Math. 58, Math. Soc. Japan, Tokyo, 2010, pp. 47--67.
M. Mezzarobba, NumGFun: A package for numerical and analytic computation with D-finite functions, in Proceedings of the 35th International Symposium on Symbolic and Algebraic Computation, S. M. Watt, ed., Munich, Germany, ACM, New York, 2010, pp. 139--145, https://doi.org/10.1145/1837934.1837965.
M. Mezzarobba, Rigorous Multiple-precision Evaluation of D-finite Functions in SageMath, preprint, https://arxiv.org/abs/1607.01967, 2016.
H. Movasati, A Course in Hodge Theory, with Emphasis in Multiple Integrals, to appear, https://w3.impa.br/~hossein/myarticles/hodgetheory.pdf.
H. Movasati, Calculation of mixed Hodge structures, Gauss-Manin connections and Picard-Fuchs equations, in Real and Complex Singularities, Trends Math., Birkhäuser, Basel, 2007, pp. 247--262.
P. Q. Nguyen, Hermite's constant and lattice algorithms, in The LLL Algorithm, P. Q. Nguyen and B. Vallée, eds., Springer-Verlag, Berlin Heidelberg, 2009, pp. 19--69, https://doi.org/10.1007/978-3-642-02295-1_2.
S. Pancratz, Computing Gauss--Manin Connections for Families of Projectives Hypersurfaces, 2010, http://www.pancratz.org/files/Transfer20100309.pdf.
S. Pancratz and J. Tuitman, Improvements to the deformation method for counting points on smooth projective hypersurfaces, Found. Comput. Math., 15 (2015), pp. 1413--1464.
F. Pham, Formules de Picard-Lefschetz généralisées et ramification des intégrales, Bull. Soc. Math. France, 93 (1965), pp. 333--367.
E. Picard, Sur les périodes des intégrales doubles et sur une classe d'équations différentielles linéaires, Ann. Sci. École Norm. Sup. (3), 50 (1933), pp. 393--395.
B. Poonen, D. Testa, and R. van Luijk, Computing Néron--Severi groups and cycle class groups, Compos. Math., 151 (2015), pp. 713--734, https://doi.org/10.1112/S0010437X14007878.
K. Ranestad and C. Voisin, Variety of power sums and divisors in the moduli space of cubic fourfolds, Doc. Math., 22 (2017), pp. 455--504.
W. M. Schmidt, Linear forms with algebraic coefficients. I, J. Number Theory, 3 (1971), pp. 253--277, https://doi.org/10.1016/0022-314X(71)90001-1.
E. C. Sertöz, Computing periods of hypersurfaces, Math. Comp., 88 (2019), pp. 2987--3022, https://doi.org/10.1090/mcom/3430.
T. Shioda, An explicit algorithm for computing the Picard number of certain algebraic surfaces, Amer. J. Math., 108 (1986), pp. 415--432.
T. Shiota, Characterization of Jacobian varieties in terms of soliton equations, Invent. Math., 83 (1986), pp. 333--382.
A. J. Sommese, J. Verschelde, and C. W. Wampler, Numerical decomposition of the solution sets of polynomial systems into irreducible components, SIAM J. Numer. Anal., 38 (2001), pp. 2022--2046, https://doi.org/10.1137/S0036142900372549.
The LMFDB Collaboration, The l-Functions and Modular Forms Database, http://www.lmfdb.org, 2013, accessed September 16, 2013.
The Sage Developers, SageMath, the Sage Mathematics Software System (Version 8.4), 2018, https://wiki.sagemath.org/Publications_using_SageMath?action=show&redirect=Publications_using_SAGE.
I. Todorov, Number theory meets high energy physics, Phys. Part. Nuclei Lett., 14 (2017), pp. 291--297, https://doi.org/10.1134/S1547477117020339.
P. Tretkoff, Periods and Special Functions in Transcendence, Advanced Textbooks in Mathematics, World Scientific, Hackensack, NJ, 2017.
J. van der Hoeven, Fast evaluation of holonomic functions near and in regular singularities, J. Symbolic Comput., 31 (2001), pp. 717--743, https://doi.org/10.1006/jsco.2000.0474.
J. van der Hoeven, On effective analytic continuation, Math. Comput. Sci., 1 (2007), pp. 111--175, https://doi.org/10.1007/s11786-007-0006-6.
R. van Luijk, K3 surfaces with Picard number one and infinitely many rational points, Algebra Number Theory, 1 (2007), pp. 1--15, https://doi.org/10.2140/ant.2007.1.1.
P. van Wamelen, Examples of genus two CM curves defined over the rationals, Math. Comp., 68 (1999), pp. 307--320, https://doi.org/10.1090/S0025-5718-99-01020-0.
P. Vanhove, The physics and the mixed Hodge structure of Feynman integrals, in Proceedings of Symposia in Pure Mathematics, 88 R. Donagi, M. Douglas, L. Kamenova, and M. Rocek, eds., AMS, Providence, RI, 2014, pp. 161--194, https://doi.org/10.1090/pspum/088/01455.
C. Voisin, The Hodge Conjecture, in Open Problems in Mathematics, Springer, Cham, 2016, pp. 521--543.
Y. G. Zarhin, Hodge groups of K3 surfaces, J. Reine Angew. Math., 341 (1983), pp. 193--220.
O. Zariski, Algebraic Surfaces, Classics in Mathematics, Springer-Verlag, Berlin, 1995, reprint of the second (1971) edition.

Information & Authors


Published In

cover image SIAM Journal on Applied Algebra and Geometry
SIAM Journal on Applied Algebra and Geometry
Pages: 559 - 584
ISSN (online): 2470-6566


Submitted: 26 November 2018
Accepted: 29 July 2019
Published online: 5 November 2019


  1. transcendental methods
  2. Hodge theory
  3. algebraic geometry
  4. Picard groups
  5. period matrices,variation of Hodge structure

MSC codes

  1. 14C30
  2. 32J25
  3. 14C22
  4. 32G20
  5. 14Q10



Metrics & Citations



If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.

Cited By

There are no citations for this item







Copy the content Link

Share with email

Email a colleague

Share on social media